Pharmacists Shouldn't Use TPA Abbreviations

The abbreviations "TPA" and "t-PA" are causing medication mix-ups between alteplase (Activase) and tenecteplase (TNKase).

The abbreviations “TPA” and “t-PA” are causing medication mix-ups between alteplase (Activase) and tenecteplase (TNKase).

Activase is a tissue plasminogen activator originally approved in 1987 for the management of acute myocardial infarction, and later approved for acute ischemic stroke and pulmonary embolism.

Health care professionals commonly refer to Activase as “TPA” or “t-PA.” However, these abbreviations have caused confusion with the shorthand “TNK” for TNKase, another tissue plasminogen activator that was approved in 2000, but only for acute myocardial infarction management.

This confusion is a significant contributing factor to wrong drug errors between Activase and TNKase, according to the FDA and Institute for Safe Medication Practices (ISMP).

In June, for instance, a nurse typed “t” into the automated dispensing cabinet and incorrectly selected tenecteplase instead of alteplase because “alteplase was commonly referred to as tPA.”

This type of error dates back to May 2003, when 2 mix-ups between Activase and TNKase were initially reported by ISMP.

In both cases, nurses assumed that medication orders for “t-PA 8 mg IV” and “t-PA 7 mg IV” for acute ischemic stroke were written as shorthand for TNKase instead of the intended Activase, and they gave the patients 8 mg and 7 mg of TNKase, respectively.

The consequences of such errors include administering a drug not approved for ischemic stroke and also increasing the potential for drug overdose, given that the recommended 9 mg/kg dose of Activase is often higher than the maximum recommended TNKase dose for myocardial infarction.

ISMP noted that a TNKase overdose could increase the risk of intracranial hemorrhage and death.

Because Activase, TNKase, and reteplase (Retavase) are all in the same drug class, using “TPA,” “t-PA,” or “TNK” may cause confusion about the intended drug.

To avoid this, ISMP recommends removing the abbreviations from all standardized order sets, electronic order entry screens, and treatment protocols, and referring to the medications by their brand names, generic names, or both in all verbal and written communication.